[Previous Months][Date Index][Thread Index][Join - Register][Login]
[Message Prev][Message Next][Thread Prev][Thread Next]

Re: [IP] insulin overdose

> Michael, 
> I'm glad to hear all went well with the 90 unit
> overdose.  You have extinguished some of my concerns
> regarding this issue.  A similar thing happened to me
> a few months ago where I accidently received 10-20
> units.  It scared me but I was definately fine.  My
> clothes caught the pump, pulled the resevoir out, and
> pushed it against my body and ever since I've been
> wondering what would happen should all the insulin be
> compressed.  Thank you for the story and I'm so glad
> all was fine despite your desolate location!

Yes, all was fine, but I don't wish to imply that it was no big deal. 
We calculated later that her bg's were dropping the equivalent of 
something like 200 points per hour based on the carbs she consumed to 
stay above 50 over a 5 hour period. Without assistance, someone in 
that situation would be in a great deal of difficulty. Glucagon would 
NOT be of much help as the body's store of energy would not be 
sufficient to counteract that much insulin. It was absolutely 
necessary to get the carbs in -- IV glucose would probably have been 
very touch and go whereas oral glucose can be ingested effectively in 
large quantity. I debated trying to drive to a hospital 
and decided it would probably work out badly. Fortunately at the time 
we "just happened" to have several jugs of 50 glucose tabs with us. 
There was time to deal with the situation, Insulin in that quantity 
infused sub-cu apparently does not absorb very well or very rapidly.

email @ redacted
for HELP or to subscribe/unsubscribe, contact: HELP@insulin-pumpers.org
send a DONATION http://www.Insulin-Pumpers.org/donate.shtml